MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS #8 11MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS #8 11MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 5531-G-811
Medical Device Problem Codes Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 01/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient was complaining of instability.When the patient was brought to the or and the knee was opened it was noted the ps post was broken off.
 
Additional Manufacturer Narrative
An event regarding instability and crack/fracture involving a triathlon insert was reported.The event of crack/fracture was confirmed.By inspection of returned device and the event of instability was not confirmed method & results: product evaluation and results.Visual inspection of the returned device noted the following: examination of the device returned indicated that it was returned fractured at the post.Backside impressions on the distal surface of insert are consistent with contact against a tibial base plate.Damage was observed on the articulating surface and anterior surface of the post which is consistent with contact against the femoral component.The damage present on the articulating surface is consistent with burnishing, scratching, and third body indentations; the fracture initiated on the anterior surface and propagated posteriorly.Macroscopic surface features indicate that the fracture is consistent with fatigue with final fracture occurring in overload.Material analysis of the returned device noted the following: the post fracture is consistent with a fatigue fracture with final fracture occurring in overload.The damage on the articulating surface of the insert was consistent with burnishing, scratching,and third body indentations; based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: no medical records were received for review with a clinical consultant.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: according to the material analysis report, it is likely the fracture of the device was caused by overload conditions.The exact cause of the overload conditions could not be determined because insufficient information was provided.It cannot be confirmed if the fracture of the device contributed to the instability described in the event.Further information such as pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
X3 TRIATHLON CS INS #8 11MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9774415
Report Number0002249697-2020-00421
Device Sequence Number2573733
Product Code LPH
UDI-Device Identifier07613327046083
UDI-Public07613327046083
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Model Number5531-G-811
Device Catalogue Number5531G811
Device Lot NumberLBJ487
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2020
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer03/18/2020
Initial Report FDA Received Date03/02/2020
Supplement Report FDA Received Date04/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR